Hail, Alamance
- When
- May 8, 6:40 PM EST
- Where
- Alamance County, 4.18 mi S of Mebane Hurdle Fld Ar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.010, -79.290
Quarter size hail covering the ground.
Shortwave energy rotating around an upper level low located over Virginia and the District of Columbia triggered scattered showers and thunderstorms across central North Carolina. An isolated severe storm produced quarter-sized hail in Alamance County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Shortwave energy rotating around an upper level low located over Virginia and the District of Columbia triggered scattered showers and thunderstorms across central North Carolina. An isolated severe storm produced quarter-sized hail in Alamance County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 8, 2:04 PM EST, 4 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 304 PM EDT WED MAY 8 2013 .SYNOPSIS... WEAK HIGH PRESSURE CENTERED OVER THE ATLANTIC WILL NOSE WESTWARD INTO THE SOUTHEAST THURSDAY AND FRIDAY...THEN A COLD FRONT WILL APPROACH FROM THE NORTHWEST EARLY SATURDAY. && .NEAR TERM /THROUGH THURSDAY NIGHT/... AS OF 300 PM WEDNESDAY... LATEST WATER VAPOR SHOWS THE CENTER OF THE CLOSED UPPER LOW BEGINNING TO MOVE ACROSS NORTHERN VA...WITH A VORTICITY MAX ROTATING AROUND THE SOUTHERN SIDE OF THIS LOW. EXTENSIVE CLOUDINESS WITH THIS SYSTEM HAS HELPED TO KEEP DOWN CONVECTIVE POTENTIAL SO FAR...BUT IN THE PAST COUPLE HOURS WE'VE SEEN SOME CONVECTIVE SHOWERS ACROSS PARTS OF OUR CWA THAT HAVE SEEN MORE BREAKS IN THE CLOUDS. LATEST MESOANALYSIS SHOWS THAT NEARLY ALL SEVERE WEATHER PARAMETERS ARE LESS THAN FAVORABLE...SO WHILE WE CAN'T TOTALLY RULE OUT PERHAPS A FEW THUNDERSTORMS WITH SOME SMALL HAIL OR ISOLATED GUSTY WINDS...THE CONCERN FOR STRONG OR SEVERE THUNDERSTORM ACTIVITY IS MUCH LESS THAN EARLIER ANTICIPATED. SO IN SUMMARY...LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH ABOUT MIDNIGHT TONIGHT...WITH THE PRIMARY IMPACTS BEING BRIEF DOWNPOURS AND CLOUD TO GROUND LIGHTNING. OVERNIGHT...CLOUDS EXPECTED TO DIMINISH AS THE CLOSED LOW CONTINUES TO LIFT NE AND AWAY FROM OUR AREA AND SUBSIDENCE ON THE BACK SIDE COMMENCES. FORECAST SOUNDINGS HOWEVER SUGGEST SOME PATCHY FOG WILL BE POSSIBLE...AND THIS SEEMS REASONABLE GIVEN CLEARING SKIES AND DWPTS REMAINING IN THE MID 50S. LOWS TONIGHT IN THE MID TO UPPER 50S. THE SHORT WAVE RIDGE CURRENTLY OVER THE SOUTHERN PLAINS AND MISS VALLEY WILL MOVE ACROSS THE CAROLINAS THURSDAY AND THURSDAY NIGHT. SUBSIDENCE WILL HELP DRY OUT THE AIRMASS AND FORECAST SOUNDINGS ACROSS CENTRAL NC ARE MUCH DRIER FOR THURSDAY. ALTHOUGH A FEW/SCT SHALLOW TO MOD CU AROUND 5K ARE EXPECTED DURING IN THE AFTERNOON... EXPECT PLENTY OF SUNSHINE AND WARMER TEMPERATURES WITH HIGHS AROUND 80. LOWS THURSDAY NIGHT IN THE UPPER 50S TO AROUND 60 UNDER INCREASING HIGH CLOUDS AHEAD OF THE NEXT S/W MOVING ACROSS THE MIDWEST. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 259 PM WEDNESDAY... MIDLEVEL RIDGE OVER THE AREA ON FRIDAY. WINDS BECOME SOUTHWESTERLY... AND TEMPS WARM A FEW DEGREES OVER THURSDAY TO THE MID 80S. MODELS INDICATING INCREASING INSTABILITY FRIDAY AFTERNOON... WITH DEWPOINTS INCREASING TO NEAR 60 AND 500 TO 1000 J/KG OF MLCAPE. DUE TO WEAK SHEAR... EXPECTING THUNDERSTORMS TO BE UNORGANIZED PULSE TYPE. MILD LOWS NEAR 60... WITH SHOWERS POSSIBLE THROUGH THE OVERNIGHT HOURS. THUNDERSTORMS WILL DEVELOP AGAIN IN THE AFTERNOON ON SATURDAY... IN ADVANCE OF A COLD FRONT THAT WILL SLOWLY MAKE ITS WAY IN TO THE REGION SATURDAY NIGHT. UPPER LEVEL DYNAMICS WILL BE MORE FAVORABLE SATURDAY AS THE JET STARTS TO NOSE INTO THE REGION. HIGHS NEAR 80... LOWS NEAR 60. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 301 PM WEDNESDAY... COLD FRONT SLOWS ITS EASTWARD PROGRESS SUNDAY IN THE VICINITY OF THE COASTAL PLAIN...AS DISTURBANCES RIDE ALONG THE BOUNDARY. ADDITIONAL SHOWERS AND THUNDERSTORMS MOST LIKELY IN THIS REGION. A SECONDARY SURGE OF COLDER AIR MOVES ACROSS THE AREA EARLY MONDAY... WITH STRONG COLD ADVECTION DURING THE DAY MONDAY... AS SURFACE HIGH PRESSURE BUILDS IN TO THE REGION WITH BELOW NORMAL HIGHS... MID 60S TO AROUND 70... EXPECTED ON MONDAY AND TUESDAY... MODERATING TO MID 70S ON WEDNESDAY AS THE HIGH MOVES TOWARD THE SOUTHEAST COAST AND FLOW HAS A MORE SOUTHERLY COMPONENT. && .AVIATION /18Z WEDNESDAY THROUGH SUNDAY/... AS OF 1250 PM WEDNESDAY... CURRENT RGNL SAT/RADAR SHOWING EXTENSIVE CLOUD COVER...BUT NOT MUCH IN THE WAY OF PRECIP AFFECTING OUR TAFS SITES ATTM. MOST CA MODELS STILL INDICATE SCATTERED SHOWERS DEVELOPING AS THE AFTERNOON PROGRESSES...AND THIS SEEMS REASONABLE GIVEN THE UPPER IMPULSE TO OUR NORTH. WHILE THERE ARE SOME SCAT CLOUDS BELOW 3KFT...CIGS ARE ALL VFR ACROSS CENTRAL NC ATTM. VFR CONDITIONS EXPECTED TO CONTINUE OUTSIDE OF SHOWER/TSTM ACTIVITY...WHILE MVFR CIGS AND VSBY WILL BE POSSIBLE IN AND NEAR SHOWERS/TSTMS. PRECIP COVERAGE EXPECTED TO DIMINISH AFT 04Z THIS EVENING WITH VFR CONDITIONS EXPECTED MOST LOCATIONS OVERNIGHT. HOWEVER WITH LITTLE CHANGE IN DWPTS AND PARTIAL CLEARING...FORECAST SOUNDINGS HINT AT SOME PATCHY FOG...PARTICULARLY NEAR AND NORTH OF KRDU. LOOKING BEYOND 12Z TONIGHT: VFR CONDITIONS SHOULD DOMINATE INTO SATURDAY MORNING WITH HIGH PRESSURE STRETCHING OVER THE SOUTHEAST UNITED STATES. AN APPROACHING COLD FRONT WILL BRING A CHANCE OF SUB-VFR CONDITIONS IN SHOWERS/STORMS SATURDAY AFTERNOON INTO SUNDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...NP/HARTFIELD NEAR TERM...NP SHORT TERM...SEC LONG TERM...SEC AVIATION...NP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 423 AM EDT WED MAY 8 2013 NCZ007>011-021>028-038>043-073>078-083>086-088-089-090930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 423 AM EDT WED MAY 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON. A FEW STORMS MAY BECOME STRONG... PRODUCING WIND GUSTS OVER 40 MPH. BRIEF HEAVY RAIN AND SMALL HAIL ARE ALSO POSSIBLE. THE GREATEST RISK OF A STRONG STORM OR TWO WILL BE ALONG AND NORTHWEST OF THE INTERSTATE 85 CORRIDOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF AN APPROACHING COLD FRONT SATURDAY INTO SATURDAY NIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT WED MAY 8 2013
NCZ021-022-038-082300-
DAVIDSON-FORSYTH-GUILFORD-
602 PM EDT WED MAY 8 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS SECTIONS OF WESTERN
GUILFORD...FORSYTH AND NORTHERN DAVIDSON COUNTIES THROUGH 700 PM
EDT...
AT 601 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HAIL
OVER DONNAHA...OR ABOUT OVER KING...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RURAL HALL...
STANLEYVILLE...AND...PFAFFTOWN...WINSTON-SALEM...WALKERTOWN...SEDGE
GARDEN.
HAZARDS INCLUDE...
PENNY SIZED HAIL.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 188 AND 210.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 40
MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3626 8019 3611 7993 3590 8014 3616 8045
3621 8045 3622 8044 3624 8046 3626 8045
TIME...MOT...LOC 2201Z 311DEG 16KT 3626 8040
WSSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 658 PM EDT WED MAY 8 2013 NCZ021-022-039-090000- FORSYTH-GUILFORD-RANDOLPH- 658 PM EDT WED MAY 8 2013 ...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD COUNTY THROUGH 800 PM EDT... AT 657 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COLFAX...OR ABOUT 7 MILES NORTH OF HIGH POINT...MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...JAMESTOWN... GREENSBORO. HAZARDS INCLUDE... PENNY SIZE HAIL. GUSTY WINDS OF 30 TO 40 MPH. HEAVY RAINFALL AND MINOR FLOODING. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3611 7956 3585 7967 3605 8009 3616 8004 TIME...MOT...LOC 2257Z 288DEG 11KT 3608 7999 WSS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
706 PM EDT WED MAY 8 2013
NCZ022>024-090000-
ALAMANCE-GUILFORD-ORANGE-
706 PM EDT WED MAY 8 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS ALAMANCE AND ORANGE
COUNTIES THROUGH 800 PM EDT...
AT 705 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GIBSONVILLE...OR ABOUT 7 MILES WEST OF BURLINGTON...MOVING EAST AT 25
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ELON COLLEGE...
ALAMANCE...AND...BURLINGTON...GRAHAM...SWEPSONVILLE...AND...HAW
RIVER...SAXAPAHAW...AND...MEBANE...EFLAND.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3612 7904 3587 7912 3587 7919 3605 7966
3615 7962
TIME...MOT...LOC 2305Z 286DEG 21KT 3607 7954
WSSThe Raleigh/Durham radar (KRAX), 82 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 hail. Local standard time, as filed.
Quarter size hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442552.